Alert archive / North Dakota / Tornado Warnings in 2009

Tornado Warning 1, NWS Bismarck, ND

June 16, 2009Sioux County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 16, 2009, 1:17 PM CDT for Sioux County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2009, 1:17 PM CDT (18:17 UTC)
Expired
Jun 16, 2009, 1:45 PM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Sioux County, ND

The radar

The Bismarck radar (KBIS), 85 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
416 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KBIS 161817
TORBIS
NDC085-161845-
/O.NEW.KBIS.TO.W.0001.090616T1817Z-090616T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
117 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 145 PM CDT

* AT 114 PM CDT...THE PUBLIC REPORTED A TORNADO APPROXIMATELY 11     
  MILES EAST OF SELFRIDGE. THIS TORNADO MOVING NORTH AT 10 MPH.

* THE TORNADO WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4605 10091 4607 10065 4594 10060 4593 10086
TIME...MOT...LOC 1815Z 174DEG 7KT 4595 10072

$$

SIMOSKO
2 follow-up statements
000 
WWUS53 KBIS 161829
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
129 PM CDT TUE JUN 16 2009

NDC085-161845-
/O.CON.KBIS.TO.W.0001.000000T0000Z-090616T1845Z/
SIOUX ND-
129 PM CDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTHEASTERN SIOUX COUNTY...

AT 127 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO. THIS TORNADO WAS
LOCATED OVER SOUTHEASTERN SIOUX COUNTY...OR 57 MILES SOUTH OF
BISMARCK...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS EAST AND SOUTHEAST OF SELFRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4595 10074 4605 10091 4607 10065 4594 10060
TIME...MOT...LOC 1828Z 178DEG 9KT 4599 10070

$$

SIMOSKO
000 
WWUS53 KBIS 161843
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
143 PM CDT TUE JUN 16 2009

NDC085-161854-
/O.EXP.KBIS.TO.W.0001.000000T0000Z-090616T1845Z/
SIOUX ND-
143 PM CDT TUE JUN 16 2009

...THE TORNADO WARNING FOR SOUTHEASTERN SIOUX COUNTY EXPIRES AT 145
PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4595 10074 4605 10091 4607 10065 4594 10060
TIME...MOT...LOC 1844Z 178DEG 9KT 4603 10070

$$

SIMOSKO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:36 AM CDT, 9 hours 41 minutes earlier.

Area forecast discussion, Jun 16, 3:36 AM CDT, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM CDT TUE JUN 16 2009

.SYNOPSIS...

PROGRESSIVE FLOW ALONG THE NORTHERN TIER OF THE U.S. IS EXPECTED TO
PERSIST AS TWO MAIN MIDDLE/UPPER LEVEL SHORTWAVES EJECT OUT OF THE
ALEUTIAN NEGATIVE HEIGHT ANOMALY AND INTO THE PACIFIC NORTHWEST.
COMPLICATED MULTI-STREAM FLOW COMPRISED OF INTERACTIONS BETWEEN
THESE NORTHERN STREAM WAVES AND IMPULSES EJECTING NORTHEASTWARD OUT
OF THE SOUTHWESTERN U.S. VORTEX WILL MAKE PRECIPITATION FORECASTING
QUITE DIFFICULT THIS PERIOD.

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
A CLUSTER OF THUNDERSTORMS THAT KEPT REGENERATING OVER SOUTH CENTRAL
NORTH DAKOTA MONDAY EVENING PRODUCED COPIOUS AMOUNTS OF RAINFALL
OVER SEVERAL COUNTIES. 3 TO 7 INCHES OF RAIN WAS RECEIVED IN THESE
AREAS...MAINLY MORTON/BURLEIGH/KIDDER/EMMONS/GRANT/SIOUX COUNTIES.
AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR MORTON/BURLEIGH/KIDDER
COUNTIES.

CURRENTLY...THUNDERSTORMS CONTINUE TO DEVELOP OVER NORTH CENTRAL
SOUTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA. AN UPPER LEVEL LOW WAS
OVER WESTERN NORTH DAKOTA AND MORE VORT ENERGY IMPULSES CONTINUE
MOVING NORTHWARD INTO NORTH DAKOTA. A LOW LEVEL JET IN PLACE WAS
KEEPING A STEADY FLOW OF LOW LEVEL MOISTURE INTO THE SYSTEM. THE
UPPER LOW IS FORECAST TO STALL OVER NORTH DAKOTA TODAY AND
TONIGHT...AND FINALLY LIFT NORTHEAST INTO MANITOBA ON WEDNESDAY.
PRECIPITABLE WATER REMAINS OVER AN INCH OVER MUCH OF THE FORECAST
AREA TODAY THROUGH WEDNESDAY. H850 DEWPOINTS REMAIN AT OR ABOVE 10C
AND THERE IS PLENTY OF CAPE TO GO AROUND. DIFFICULT TO DETERMINE
WHAT AREAS/COUNTIES WILL RECEIVE MORE PRECIPITATION AND WHICH AREAS
WILL SEE MINIMAL AMOUNTS. VARYING PLACEMENT OF UPPER LEVEL IMPULSES
BY EACH MODEL IS DIFFERENT. SO...WENT FAIRLY HIGH POPS FOR MUCH OF
THE FORECAST AREA TODAY AND MENTIONED THE POSSIBILITY OF HEAVY RAIN
(ONCE AGAIN).

ALTHOUGH THE SLOW-MOVING UPPER LOW LIFTS NORTHEASTWARD DURING THE
DAYTIME WEDNESDAY...IT IS BEING KICKED OUT BY ANOTHER SURGE OF
SHORTWAVE ENERGY IMPULSES MOVING NORTHEASTWARD ACROSS THE STATE.
THUS WEDNESDAY NIGHT AND THURSDAY WILL SEE MORE SCATTERED
THUNDERSTORM ACTIVITY AS WELL...WITH PLENTY OF MOISTURE AT LOW
LEVELS UP THROUGH H850...AND PRECIPITABLE WATER VALUES OVER AN INCH.
THE ONLY THINK LACKING FOR WEDNESDAY NIGHT/THURSDAY IS A STRONG LOW
LEVEL JET.

.LONG TERM...FRIDAY THROUGH TUESDAY...

00 UTC GFS/ECMWF/GEFS MEAN ARE GENERALLY IN GOOD AGREEMENT WITH THE
AFOREMENTIONED PROGRESSIVE WAVES MOVING ALONG THE NORTHERN TIER. IT
APPEARS THAT THE FIRST OF THESE TWO WILL BE JUST EXITING THE STATE
ON FRIDAY...LEAVING ANTICYCLONIC FLOW ALOFT AND SUBSIDENCE TO
BEAUTIFY THE WEEKEND AS SHOWERS AND THUNDERSTORMS DISSIPATE FRIDAY
EVENING.

SHORTWAVES EJECTING OUT OF THE WESTERN U.S. TROUGH WARRANT A MENTION
OF PRECIPITATION BEGINNING SUNDAY EVENING...AND CONTINUING THROUGH
TUESDAY MORNING. TEMPERATURES SHOULD REMAIN ABOVE AVERAGE FROM
SATURDAY ONWARD.

&&

.AVIATION...

MAINLY VFR CONDITIONS ARE EXPECTED TODAY...WITH THUNDERSTORMS
POSSIBLY CAUSING BRIEF PERIODS OF MVFR/IFR CONDITIONS DUE TO HEAVY
RAIN REDUCING VISIBILITIES. ONCE AGAIN...STORM MOTIONS ARE FORECAST
TO BE SLOW AND CEILINGS MAY LOWER TO MVFR CRITERIA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE

&&

JV/SCHECK
Hazardous weather outlook, Jun 16, 5:22 AM CDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
522 AM CDT TUE JUN 16 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
522 AM CDT TUE JUN 16 2009 /422 AM MDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY WITH A GOOD CHANCE OF CONTINUING
STORMS TONIGHT. SOME LOCALES MAY RECEIVE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY...AND
AGAIN SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:39 PM CDTFlash Flood WarningBISBurleigh, Kidder6 hr
Jun 15, 8:05 PM CDTSevere Thunderstorm WarningBISMorton55 min
Jun 15, 8:19 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 15, 8:46 PM CDTFlash Flood WarningBISBurleigh, Morton4 hr
Jun 15, 8:51 PM CDTAreal Flood AdvisoryBISMorton3 hr
Jun 15, 9:02 PM CDTSevere Thunderstorm WarningBISBurleigh58 min
Jun 15, 10:01 PM CDTAreal Flood AdvisoryBISMorton3 hr
Jun 15, 11:09 PM CDTRiver Flood WarningBISBurleigh61 hr
Jun 16, 12:56 AM CDTAreal Flood WarningBISBurleigh, Kidder, Morton36 hr
Jun 16, 10:50 AM CDTFlood WatchBISDickey, LaMoure, Logan, McIntosh, Stutsman9 hr
Jun 16, 2:59 PM CDTTornado WarningBISStark31 min
Jun 16, 3:02 PM CDTTornado WarningBISDunn28 min
Jun 16, 4:43 PM CDTAreal Flood AdvisoryBISDunn, Grant, Mercer, Morton, Oliver, Stark6 hr

Nearby

Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.